Saturday, January 31, 2009

POST AMI ; BEWARE OF DRUG INTERACTION

Acute Myocardial Infarction ( AMI ) or Heart attack is a very serious, life-threatening condition. One heart attack is bad enough Recent studies have shown that after the first heart attacks, certain medication combination may increase your risk of a second heart attack.
Canadian researchers, in their Jan 28th online edition of the Canadian Medical Association Journal, studied 13,000 patients post-MI. Of these 734 patients were readmitted within 90days. 27% of those admitted with re-MI, were on a Plavix - PPI combination. PPI or proton pump inhibitor is a drug often used by the gastroenterologist to reduce acid production in the stomach, to lessen gastrotoxicity due to aspirin and other drugs. They also noticed that the patients who were on the older Zantac ( H2 antagonist ) or on a newer PPI called pantoprazole, did not seem to have this re-MI risk effect.
This study is important because, many patients post-MI are on an aspirin-plavix combination, besides many other pills. In order to lessen the risk of GIT toxicity, including GIT bleed, we often prescribe a PPI ( often omeperazole ). It is true that plavix is also metabolised by the CYP450 system, as are the PPIs. It is true that the activation of plavix may be affected by the presence of PPIs, thereby making the plavix less effective. I have always maintained that polypharmacy is bad for our patients and drugs metabolised by the CYP450 system ( which is alot of drugs ) should be used very judiciously. If fact, if you have a choice of agents, always chose one that does not affect the CYP450 system.
The other agent that should be mentioned in passing are the statins and plavix. There were also reports that atorvastatin may affect plavix as they are also both metabolised by the CYP450 system.
The message today is that if you have suffered a heart attack, please know that plavix and PPI interact and PPI may attenuate the the effect of plavix, thereby resulting in a higher incidence of re-infarction. If you wish to avoid gastro-toxicity, try using good old Zantac with the aspirin, or if you need a PPI, try using Pantoprazole ( incidentally pantoprazole is manufactured by Wyeth, a company recently bought over by Pfizer ).
The morale of the story would be use drugs only when it is absolutely necessary, and always beware of drug interactions. Use as few drugs a needed.

1 comment:

vadkins said...

My husband did develop ulcers as a result of taking Plavix and/or aspirin and/or Niaspan. He is a heart attack survivor (his heart attack occurred on 1/8/08). Thankfully his doctor put him on Pantoprazole, and it looks like this was a very wise decision on her part.

I have chronicled my husbands heart attack and his recovery at my blog:
Heart Attack.

vadkins